High Wind, Finney
- When
- December 16, 10:57 AM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A strong gradient behind a cold front the day before amplified by another mid level trough across western Kansas. Many wind speeds 45-55 mph with a lone high wind recording at the Garden City Airport of 58 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong gradient behind a cold front the day before amplified by another mid level trough across western Kansas. Many wind speeds 45-55 mph with a lone high wind recording at the Garden City Airport of 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 16, 4:15 AM CST, 6 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 415 AM CST Fri Dec 16 2022 ...UPDATE TO AVIATION... .SHORT TERM...(Today through Saturday) Issued at 1201 AM CST Fri Dec 16 2022 Despite an embedded upper level shortwave trough cycling southeast through the Western High Plains today. Precip chances will remain absent across western Kansas through Friday night as much drier air continues to overspread the region within a prevailing northwesterly downslope flow. Temperatures will remain a below normal today with little change expected to the general air mass across the Western High Plains. Similar to yesterday, look for afternoon highs mainly up into the 30s(F) while lows tonight drop back down into the teens(F) to possibly the lower 20s(F) in south central Kansas. .LONG TERM...(Saturday night through Thursday) Issued at 1230 AM CST Fri Dec 16 2022 Medium range models indicate the closed upper low in the Upper Midwest finally dislodging eastward through the Great Lakes Saturday, allowing for a more zonal flow aloft to develop across the Western High Plains Sunday. With much drier air continuing to dominate the region, expect very little chance for any precip across the region through the weekend. There is a very minimal chance for precip Sunday night/early Monday as a weak upper level shortwave trough moves east-northeast through the Desert Southwest into the Western/Southern High Plains. However, any rain/snow chances are likely to be confined to our extreme eastern zones in central Kansas due to limited moisture farther west. Otherwise, a predominantly dry pattern is forecast to persist into the middle part of next week. More seasonal temperatures are expected Saturday as a developing lee side trough in eastern Colorado returns a west-southwesterly downslope flow to western Kansas, helping draw slightly warmer air into the area with H85 temperatures pushing up around 0C. Expect highs generally up into the lower/mid 40s(F). The mid/upper 40s(F) will be possible Sunday as the warming trend continues before colder air arrives Monday in wake of another frontal passage. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 407 AM CST Fri Dec 16 2022 VFR conditions will prevail in vicinity of all TAF sites through late evening. A strong surface low will remain anchored in the Upper Midwest today, creating a tightening pressure gradient across western Kansas. As a result, northwest winds will increase to around 20 to 30kt with gusts up to 35kt generally after 15-17Z. Winds are then expected to subside this evening with the loss of daytime heating. && .FIRE WEATHER... Issued at 100 AM CST Fri Dec 16 2022 A tightening pressure gradient across western Kansas resulting in gusty winds developing by this afternoon and a dry air mass reinforced by a northwesterly downslope flow will produce an elevated to near- critical fire risk across all of southwest/central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 37 16 45 18 / 0 0 0 0 GCK 36 13 43 14 / 0 0 0 0 EHA 38 14 45 15 / 0 0 0 0 LBL 38 12 45 14 / 0 0 0 0 HYS 33 15 41 14 / 0 0 0 0 P28 38 20 45 20 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson FIRE WEATHER...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CST Fri Dec 16 2022 KSZ030-031-043>046-061>066-074>081-084>090-170915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CST Fri Dec 16 2022 /210 AM MST Fri Dec 16 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Gusty northwest winds and low relative humidity will produce elevated to near-critical fire weather conditions today. Outdoor burning is discouraged. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069754.